Delayed periods. Spotting. Heavier bleeding. Suddenly menstruating again even though you thought menopause has already come and gone. And all of that just after you were vaccinated against corona… Coincidence or not?
– BY YAYERI VAN BAARSEN –
Thousands of women worldwide have reported changes in their menstrual cycle after being vaccinated against Covid-19. The UK’s Medicines and Healthcare Products Regulatory Agency (MHRA) has already received over 30,000 reports. In the Netherlands, almost 10,000 women notified Lareb, Knowledge Centre for adverse drugs reactions (ADRs), about their post-vaccine menstrual irregularities. What’s going on?
Cycle changes? Stress can also be a reason
First things first: a link between corona vaccines and menstrual changes hasn’t been proved yet. Cycle changes can have all sorts of reasons. Often, it’s because of stress, but also another diet, more or less exercise and of course a medical condition can disrupt things. Your periods change anyway during your life: especially in the years just after the menarche and in the premenopause women often menstruate heavier and irregular.
Added to that: a chronological connection doesn’t automatically mean a causal connection. If you get sunburned the day after your vaccine, perhaps not the jab is to blame, but the fact you’ve spent the entire afternoon in the sun without putting on sunscreen. In other words: the heavier periods and spotting after the vaccine could also be caused by stress, fibroids, or being premenopausal. Talking about stress: the corona pandemic has disrupted the daily lives of many people.
Immune system is linked to your hormonal system
On the other hand it seems like there actually is a link between corona vaccines and menstrual disruptions. More than 30,000 women in the UK who all experience cycle changes directly after getting the jab, without this being linked to the vaccine? Seems a bit too much of a coincidence. As mentioned above, this isn’t only happening in the UK. In the Netherlands, there have already been almost 10,000 reports of menstrual disruptions after Covid-vaccine and in the United States, the number has risen to over 140,000 cases.
How can this be explained? Put simply, a vaccine triggers an immune respons within the body. Your immune system and your hormonal system (also called endocrine system) are inextricably linked. Your hormones regulate your menstruation and the uterus lining (which is shed during menstruation) contains immune cells. Heavier periods could thus be part of the body’s normal immune reaction to a vaccin.
Known vaccination side effects, like fever, can also impact your cycle. This isn’t just the case with Covid-19 vaccines, but also with side effects of flu shots or the HPV-vaccine. Menstrual disruptions have been reported after both the adenovirus vectored covid-19 vaccines (AstraZeneca and Janssen) and the mRNA-vaccins (Moderna and BioNTech/Pfizer). This also points towards the complaints being related to the entire immune system instead of related to certain ingredients of a specific vaccine. Lareb, the Dutch Knowledge Centre for adverse drugs reactions, states: ‘The vaccine stimulates the immune system and this could possibly influence the hormone levels.’
‘Dose 1 of Moderna … and am gushing like I’m in my 20s again’ – Kate Clancy
One of the first who brought this to the attention, was the American Kate Clancy. In February 2021, she tweeted about her heavy post-vaccine menstruation: ‘I’m a week and a half out from dose 1 of Moderna, got my period maybe a day or so early, and am gushing like I’m in my 20s again’. The respons was overwhelming. Together with researcher Katharina Lee, Clancy, associate professor of anthropology at the University of Illinois, set up an online survey to document this phenomenon. Clancy’s tweet led to hundreds of thousands of women sharing their experiences.
In September 2021, BMJ published an article by Victoria Male, lecturer in reproductive immunology, which talks about the situation in the UK. There, over 30,000 reports about a disrupted cycle and unexpected vaginal bleeding have been filed via the Medicines and Healthcare Products Regulatory Agency’s (MHRA) yellow card surveillance scheme for adverse drug reactions. Despite that, the MHRA claims that evaluation of these reports ‘does not support a link between changes to menstrual periods and covid-19 vaccines’. The main message of Male’s article: a link between vaccines and menstrual changes is plausible and should be investigated.
1.67 million dollar for American research
The US National Institutes of Health (NIH) has awarded 1,67 million dollar (1,2 million pound) for further research. These funds will be used by five American institutions: Boston University (principal investigator: Lauren A. Wise, Sc.D), Harvard Medical School in Belmont, Massachusetts (principal investigator: Laura Allen Payne, Ph.D.), Johns Hopkins University in Baltimore (principal investigator: Mostafa Borahay, Ph.D.), Michigan State University in East Lansing (principal investigator: Stacey Ann Missmer, Sc.D.) and Oregon Health and Science University in Portland (principal investigator: Alison B. Edelman, M.D.).
The researchers will study the potential effects of the Covid-19 vaccinations on the menstrual cycle. For this, they’ll be looking at post-vaccination changes to flow, cycle length, pain and other symptoms. They’ll also study how long these menstrual changes last and which mechanisms are causing them. One of the studies will focus on adolescents.
Also in Spain, where a preliminary survey of 14,000 women showed that 70% experienced menstrual changes after vaccination, a scientific study is underway. The EVA project, carried out by the Biosanitary Research Institute of Granada University and the San Cecilio University Hospital of Granada and led by professor Laura Baena, will follow just over 100 women for a year. This project aims to charactarise any post-vaccine menstrual disorders and do blood tests in order to study the biological mechanism that could be involved.
Wake up call for science?
Currently, women who get vaccinated aren’t warned for any menstrual disruptions as a possible reaction to the jab. First, studies will have to show if there truly is a link. Perhaps in the future, heavy periods will be mentioned alongside other side effects such as fever, headache, and tiredness. In the meantime, this could be a good wake up call for science. Hopefully from now on, the menstrual cycle won’t be disregarded completely when developing vaccines and/or medicines, like it’s been up until recently in nearly all medical scientific research.
Good news for all the women who hate their unexpected and/or heavier periods and are desperately looking for sanitary pads size XL: doctors claim the cycle changes are short-term and aren’t dangerous. Most women will return to their normal pattern within a couple of months. Trying to get pregnant? There are no indications that corona vaccines can cause infertility, says Lareb.
We’ll keep you informed. Period!
Photo: Kaja Reichardt via Unsplash.